Nebraska, 2004

Tornadoes and Flash Flood in Nebraska, May 16, 2004

May 16, 2004 · NWS LBF · 17 events in 4 counties and zones

11 hail, 5 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
$29,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 2:01 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 16, 2:01 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT SUN MAY 16 2004

...FORECAST CHALLENGE IS THE POTENTIAL FOR SVR STORMS THIS EVENING
THEN TEMPERATURES AND POPS BEYOND...

.DISCUSSION...AT 18Z SURFACE FRONT EXTENDING SE ACROSS THE
PANHANDLE FROM NEAR AIA TO ONL THEN NE INTO CENTRAL MINNESOTA.
DRYLINE THEN EXTENDING FROM NEAR AIA SOUTH INTO ERN CO. ONGOING
CONVECTION EXITING TO THE NE WITH SCATTERED CONVECTION MOVING EAST
TOWARD THE PANHANDLE ASSOCIATED WITH DISTURBANCE MOVING EAST. CLOUDS
HAVE LIMITED HEATING OVERALL. LBF 18Z MODIFIED SOUNDING SHOWED LI
TO AROUND -7 WITH CAPE IN ACCESS OF 2000 J/KG.

THE NEXT COUPLE OF HOURS WILL HELP REDEFINE THE CONVECTIVE POTENTIAL
BUT FOR NOW LEANING FOR AREAS IN THE WEST FROM TRIPLE POINT OVER
THE PANHANDLE SOUTHWARD. CIRRUS SHIELD EXITING NORTHEAST WITH A
COUPLE HOURS OF GOOD HEATING TO FURTHER DESTABILIZE THE ATMOSPHERE.
WV IMAGERY SHOW ANOTHER WAVE MOVING EAST ACROSS COLORADO WITH THE
BEST POTENTIAL FOR SUPERCELLS TO BE OVER THE SOUTHWEST THIS EVENING.
THEN BEFORE MIDNIGHT ANOTHER H7 WAVE LIFTING NORTHEAST WITH
THE POTENTIAL FOR A THUNDERSTORM COMPLEX TO FORM OVER THE SW
AND MOVE EAST OVERNIGHT AS THE SURFACE LOW OVER CO BEGINS TO
LIFT NE ALONG THE FRONT. MODELS PUSH THE COLD FRONT SE TOWARD
MORNING AND EAST OF THE FORECAST BY MONDAY MORNING.

COOLER TEMPERATURE TO BE EXPECTED MON AND TUE AS SURFACE HIGH BUILDS
SOUTHEAST AND SETTLES OVER SOUTH DAKOTA. THE EAST WINDS WILL
INCREASE UPSLOPE ACROSS THE WEST WITH TIMING OF WAVES TO EJECT EAST
OUT THE SOUTHWEST UPPER TROUGH...TO KEEP SCHC TO CHC POPS GOING FOR
THE MOST PART. TUESDAY MAY BE DRY DURING THE DAY BUT AS THE H7 RIDGE
AXIS BUILDS EAST WAVES EJECTING EAST OVERNIGHT.

IN THE EXTENDED WED-SUN MODELS IN CLOSE AGREEMENT IN FEATURES
ALOFT. AT THE SURFACE TIMING AND POSITION OF THE FRONT REMAIN
DIFFERENT AS THE ECMWF MAINTAINS MORE NORTHERN POSITION. THE GFS
REMAINS TO THE MODEL OF CHOICE WITH FRONT TO MIGRATE NORTH AND
SOUTH THROUGH THE PERIOD THROUGH SUNDAY. SATURDAY SW TROUGH BEGINS
TO FILL WITH STRONG WAVE EJECTING EAST THROUGH THE PLAINS ON SUNDAY.
THIS WAVE SHOULD BE THE KICKER TO MOVE FRONT OUT AS BERMUDA RIDGE
BREAKS DOWN. UPPER RIDGE WILL BUILD EAST BEYOND WITH SOUTHWEST
FLOW TO RETURN WARMER TEMPERATURES BEYOND SUNDAY.
&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, May 16, 2:27 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT SUN MAY 16 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-171104-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
327 PM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN
NEBRASKA...

SEVERE WEATHER IS EXPECTED ACROSS MUCH OF THE OUTLOOK AREA. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE EARLY THIS
EVENING.

THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING ACROSS THE EASTERN
PANHANDLE AND SOUTHWESTERN NEBRASKA.  THESE STORMS WILL MOVE RAPIDLY
NORTHEAST AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND DAMAGE
AND ISOLATED TORNADOES THROUGH THE EARLY EVENING HOURS.

ANOTHER AREA OF CONCERN IS ACROSS NORTHERN NEBRASKA WHERE STORMS
COULD DEVELOP ALONG A WARM FRONT.  WINDS ALOFT WILL BE STRONG AND
STORMS ACROSS NORTHERN NEBRASKA ALSO HAVE THE POTENTIAL TO PRODUCE
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...SEVERE THUNDERSTORMS COULD DEVELOP ACROSS SOUTHWEST NEBRASKA
SOUTH OF INTERSTATE 80...JUST NORTH OF A COLD FRONT.  LARGE HAIL IS
THE PRIMARY CONCERN.

TUESDAY...THE COLD FRONT WILL BEGIN TO MOVE NORTH AS A WARM FRONT.
SEVERE STORMS COULD DEVELOP ANYWHERE IN THE OUTLOOK AREA AS THE FRONT
MOVES NORTH.  WINDS ALOFT WILL BE STRONG AND ISOLATED TORNADOES COULD
FORM.

WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE IS EXPECTED.  THE WEATHER
PATTERN WILL CONTINUE TO SUPPORT AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY.  WINDS ALOFT WILL REMAIN STRONG.  MOISTURE
AND TEMPERATURE MAY BE ADEQUATE AT TIMES FOR SEVERE THUNDERSTORM
DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING SOUTH OF ARTHUR IN
ARTHUR COUNTY TO TAYLOR IN LOUP COUNTY. SPOTTER ACTIVATION MAY ALSO
BE REQUIRED OVER THE REMAINDER OF THE OUTLOOK AREA TONIGHT.

MASEK

The radar

The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 tornado, 1 flash flood. Local standard time, as filed.

Hail, Loup

When
May 16, 3:25 PM CST
Where
Loup County, 6 mi NNW of Almeria
Measured
1 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.917, -99.567

Tornado, Loup

When
May 16, 3:48 PM CST
Where
Loup County, 15 mi N of Taylor
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
41.983, -99.383

The tornado made a brief touchdown over open rangeland.

Hail, Loup

When
May 16, 3:48 PM CST
Where
Loup County, 15 mi N of Taylor
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.983, -99.383

Hail, Rock

When
May 16, 4:00 PM CST
Where
Rock County, 9 mi ESE of Rose
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.150, -99.300

Hail, Holt

When
May 16, 4:25 PM CST
Where
Holt County, Swan Lake
Measured
1.5 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -99.017

Hail, Rock

When
May 16, 4:30 PM CST
Where
Rock County, 4 mi NE of Rose
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.233, -99.417

Hail, Holt

When
May 16, 4:35 PM CST
Where
Holt County, 17 mi SW of Amelia
Measured
1.25 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -99.133

Tornado, Holt

When
May 16, 4:51 PM CST
Where
Holt County, 7 mi SW of Amelia
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.167, -99.000

The tornado touched down briefly in an open pasture.

Tornado, Holt

When
May 16, 4:55 PM CST to 5:03 PM CST
Where
Holt County, 3 mi WSW of Amelia
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$45,000
Crop damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.217, -98.950

The tornado took down power poles and uprooted numerous trees south of state highway 95 and then hit a farmstead as it crossed the highway about 3 miles south of Amelia ripping off the roof of a metal outbuilding and depositing it on the road. As it moved east-northeast, it overturned a center pivot irrigation system and uprooted more trees.

Hail, Custer

When
May 16, 5:05 PM CST to 5:15 PM CST
Where
Custer County, 5 mi SSW of Callaway
Measured
1 in hail
Property damage
$1,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -99.967

Hail, Loup

When
May 16, 5:15 PM CST
Where
Loup County, 16 mi NNW of Taylor
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.983, -99.500

Hail, Rock

When
May 16, 5:48 PM CST
Where
Rock County, 13 mi ESE of Rose
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.133, -99.233

Tornado, Holt

When
May 16, 5:49 PM CST to 5:53 PM CST
Where
Holt County, 4 mi SW of Inman
Rating
F0
Path length
2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
42.333, -98.600

The tornado moved across open pastures.

Hail, Custer

When
May 16, 5:55 PM CST to 6:05 PM CST
Where
Custer County, 12 mi ESE of Oconto
Measured
1 in hail
Property damage
$2,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.083, -99.567

Hail, Custer

When
May 16, 6:00 PM CST
Where
Custer County, 4 mi S of Mason City
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.183, -99.300

Flash Flood, Custer

When
May 16, 6:20 PM CST to 9:00 PM CST
Where
Custer County, Mason City
Property damage
$15,000
Crop damage
$7,000
Reported by
NEWSPAPER
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Runoff from heavy rain accumulated quickly and washed out fences as it moved through low lying areas. Water rose up to the headlights of cars on Main Street.

Tornado, Holt

When
May 16, 6:21 PM CST
Where
Holt County, Page
Rating
F0
Path length
1 mi
Path width
20 yd
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.400, -98.417

The tornado moved across open fields and pastures.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394710, 5394711, 5394712, 5394713, 5394714, 5394717, 5394715, 5394716, 5394719, 5394718, 5394720, 5394721, 5394795, 5394722, 5394723, 5394797, 5394796.